Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Paducah, KY

January 21, 1999Franklin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jan 21, 1999, 10:07 PM CST for Franklin County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 10:07 PM CST (04:07 UTC)
Expired
Jan 21, 1999, 10:40 PM CST
In force
33 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

What was reported inside it

TimeReportWhereRemark
Jan 21, 10:07 PM CSTHail 0.75West Frankfort, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 220407 RRA
SVRPAH
ILC055-220440-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1040 PM CST

* AT 955 PM CST...STORM SPOTTERS OBSERVED A SEVERE THUNDERSTORM NEAR
  HERRIN...MOVING NORTHEAST AT 40 MPH. SPOTTERS REPORTED QUARTER
  SIZE HAIL. AT 1004 PM CST...SPOTTERS REPORTED NICKEL SIZE HAIL
  IN JOHNSTON CITY.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  WEST FRANKFORT AROUND 1015 PM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS
THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

PS/JH

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:00 PM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Jan 21, 2:00 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU JAN 21 1999

LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA
WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY.
AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE.
TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED
CAPE VALUES OF 500 TO 1500 J/KG.  12Z UA SOUNDINGS SHOWED AIRMASS
WAS STRONGLY CAPPED.  HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED
WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED
IN CAP WEAKENING.  THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS.

SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS
PORTIONS OF FA...GENERALLY INVOF WARM FRONT.  WITH INSTABILITY IN
PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION...
EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS
POSSIBLY BECOMING SEVERE.

MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM
REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE
LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS.
THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI
AND SATURDAY.  AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE
REGION FRI AFTN INTO FRIDAY NIGHT.  MODELS CONTINUE TO SHOW A DRY
PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING.  WITH
INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO
EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL
INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION.

CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN
PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN.  A FEW
SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA
EARLY SATURDAY.

FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT.  HOWEVER...
BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN
SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S.
HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE.

WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT
HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT.

.PAH...NONE.

JH/JK

In the hours before

Local storm report, Jan 21, 7:19 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    ANNA                      IL   TORNADO
01/21/99   UNION                          REPORTED BY IL STATE
                                          POLICE
Local storm report, Jan 21, 7:34 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    MARION                    IL   1 INCH HAIL
01/21/99   WILLIAMSON                     REPORT FROM WSIL TV CREW
Local storm report, Jan 21, 7:43 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    POPLAR BLUFF              MO   TORNADO
01/21/99   BUTLER                         FUNNEL CLOUD VICINITY OF
                                          POPLAR BLUFF
Local storm report, Jan 21, 9:46 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    THEBES                    IL   WIND DAMAGE
01/21/99   ALEXANDER                      DAMAGE TO 2 RESIDENTS
                                          TREES DOWN/POWER OUT

0650 PM    TAMMS                     IL   WIND DAMAGE
01/21/99   ALEXANDER                      TREES DOWN

0715 PM    ANNA                      IL   WIND DAMAGE
01/21/99   UNION                          DAMAGE TO FENCE AT CHURCH
                                          AND HOME/POWER OUTAGES
Local storm report, Jan 21, 9:59 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
959 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    HERRIN                    IL   1 INCH HAIL
01/21/99   WILLIAMSON
Local storm report, Jan 21, 10:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1003 PM    JOHNSTON CITY             IL   .88 INCH HAIL
01/21/99   WILLIAMSON

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:34 PM CSTTornado WarningPAHAlexander46 min
Jan 21, 7:00 PM CSTTornado WarningPAHUnion50 min
Jan 21, 7:37 PM CSTTornado WarningPAHWilliamson48 min
Jan 21, 8:25 PM CSTFlash Flood WarningPAHFranklin, Jackson, Union, Williamson9 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHAlexander8 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHPerry8 hr
Jan 21, 9:44 PM CSTTornado WarningPAHUnion, Williamson31 min
Jan 21, 10:20 PM CSTTornado WarningPAHFranklin, Hamilton50 min
Jan 21, 11:14 PM CSTFlash Flood WarningPAHHamilton, Jefferson, Wayne6 hr
Jan 22, 12:05 AM CSTSevere Thunderstorm WarningPAHJohnson, Williamson55 min
Jan 22, 12:15 AM CSTSevere Thunderstorm WarningPAHMassac45 min
Jan 22, 12:32 AM CSTSevere Thunderstorm WarningPAHUnion28 min
Jan 22, 12:53 AM CSTSevere Thunderstorm WarningPAHMassac37 min
Jan 22, 1:06 AM CSTSevere Thunderstorm WarningPAHJohnson, Pope39 min
Jan 22, 1:30 AM CSTSevere Thunderstorm WarningPAHGallatin, Hardin, Saline30 min
Jan 22, 1:45 AM CSTSevere Thunderstorm WarningPAHWhite45 min
Jan 22, 1:49 AM CSTSevere Thunderstorm WarningPAHPope41 min
Jan 22, 5:25 AM CSTFlash Flood WarningPAHAlexander, Union6 hr
Jan 22, 5:25 AM CSTFlash Flood WarningPAHJackson, Williamson6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.